Fit for purpose?

0
949

What every school staff member should know about epilepsy

A recent survey by Young Epilepsy revealed that most people have little accurate knowledge about epilepsy and don’t know what to do to help someone is having a seizure. This may be because epilepsy presents itself in so many different ways.

Stemming, as it does, from the brain, epilepsy is a complex condition in which seizures are the symptom of an underlying disorder. But seizures present in over 40 different forms, so knowing one person with epilepsy doesn’t necessarily give you the complete picture of what epilepsy can be like.

For children and young people with epilepsy, it is vital that those around them, particularly the professionals in education who support them on a day-to-day basis, have an understanding of the condition. Sadly, this often is not the case.

Many people try very hard to do the right thing but end up doing the exact opposite. For example, young people with epilepsy are often excluded from activities such as swimming or attending school trips because of concerns over health and safety. This approach just leads to the individual being isolated and can have a serious impact on their self-confidence and mental health. A young person with epilepsy is four times more likely to have a psychological condition such as depression than someone with another common long-term health condition like diabetes and they are 50 per cent more likely to underachieve at school. The truth is that some of these problems can usually be avoided; if a few simple precautions are taken there is no reason why a young person with epilepsy cannot participate in all the usual activities their peers enjoy and this helps no end with their personal development.

What to do if someone has a convulsive (tonic clonic) seizure

  1. Move any hazards out of the way.
  2. If in a dangerous position, such as in the middle of the road, move the person to a safer place. This is the only time the person should need to be moved.
  3. Loosen tight clothing around the neck.
  4. Put something soft under the person’s head.
  5. Be calmly reassuring and let the seizure run its course. When the convulsions have stopped, place the person in the recovery position and stay in attendance until s/he is fully alert.

When an emergency occurs

It is important that those in daily contact with children know what to do should a seizure occur. With one in every 200 children being diagnosed with epilepsy, it is likely that there will be one child with epilepsy in every primary school and five in every secondary school. Getting the right care and support for these children is crucial.

A seizure is not normally a medical emergency; the vast majority of seizures are self-limiting and stop after two to three minutes without treatment. There are occasions when prolonged seizures may occur, and the longer a child has been having a seizure, the harder it is to stop. It is therefore usually a good idea to treat a convulsive seizure with emergency medication (also known as rescue medication) after five minutes, as prescribed by the child’s doctor, to prevent it developing into a condition known as status epilepticus. This is a medical emergency and carries the associated risks of serious health consequences such as brain damage or organ failure.

Research shows that emergency medicines, given when a generalised convulsive seizure has lasted five minutes, may stop seizures turning into status epilepticus. Two emergency medicines are midazolam and diazepam. Midazolam is given buccally (into the area in the mouth between the cheek and the gums). Diazepam is given rectally.

Rectal medication was the only option available 20 years ago, yet many school staff were reluctant to give a drug rectally because it seemed so socially unacceptable.

Instead, a lot of schools used to call for an ambulance every time a child had a seizure, and the child was carted off to hospital. In most cases, this was entirely unnecessary and resulted in the child missing more school. However, schools with the right training and awareness managed seizures without resorting to calling an ambulance and simply allowed the child to sleep following the seizure before returning to lessons.

Midazolam is also widely used as emergency medication for prolonged seizures. As it is given buccally, schools may be more prepared to arrange training to administer this drug, and with an approved individual healthcare plan (IHP), schools may be more confident to support children with epilepsy in this way. The advantages of giving midazolam buccally are that it is more dignified for the child and there is a much better chance of giving the correct amount of drug.

Steps in rescue management for children with epilepsy

  1. Note the time when the seizure started.
  2. Clear the area to allow the child to move freely and safely.
  3. Administer rescue medication according to the child’s emergency protocol (usually after five minutes in convulsive seizures).
  4. Reassure and monitor the child.
  5. Call an ambulance if the seizure continues for five minutes after giving rescue medication or as directed in the IHP.
  6. Be calmly reassuring. When the convulsions have stopped, place the person in the recovery position and stay in attendance until s/he is fully alert.

A duty of care

The Disability Discrimination Act (DDA) 2007, now superseded by the Equality Act 2010, has been instrumental in encouraging schools to improve their support for children with epilepsy. The Act states that schools must make reasonable adjustments so that those with disabilities do not suffer a substantial disadvantage. It requires schools to take positive steps to ensure that disabled pupils can fully participate in the education that they provide, and that pupils with epilepsy can enjoy the other benefits, facilities and services available to their peers.

It is heartening that many schools are now seeking training for their staff, not only in how to give emergency medication, but also about epilepsy in general. Many of the staff are unaware of the overall impact that epilepsy, and the medication taken, can have on an individual. Appropriate training can alert staff to potential difficulties and suggest ways to ameliorate those difficulties.

With more and more schools writing and implementing an approved epilepsy policy, which includes raising awareness and the provision of training, the outlook for many children with epilepsy will be brighter. Educating staff and children about this condition can only help to address the stigma that many of these children still experience.

Further information

Nina Solomon is an Epilepsy Specialist Nurse with the charity Young Epilepsy:
http://youngepilepsy.org.uk

LEAVE A REPLY

Please enter your comment!
Please enter your name here